Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 337, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2011, 3:15 PM EDT for Carter County, Johnson County, Tennessee. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 3:15 PM EDT (19:15 UTC)
- Expired
- Jul 4, 2011, 4:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Johnson County, TN
The radar
The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:21 PM EDT | TSTM WND DMG | Hampton, TN | NUMEROUS TREES DOWN COUNTYWIDE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:50 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 880 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
566
WUUS54 KMRX 041915
SVRMRX
TNC019-091-042015-
/O.NEW.KMRX.SV.W.0337.110704T1915Z-110704T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT MON JUL 4 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE...
JOHNSON COUNTY IN EAST TENNESSEE...
* UNTIL 415 PM EDT
* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF MOUNTAIN CITY
TO JOHNSON CITY...AND MOVING EAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ELIZABETHTON...MOUNTAIN CITY...HAMPTON...HUNTER...SADIE...ROAN
MOUNTAIN...LAUREL BLOOMERY...DOEVILLE...NEVA...ELK MILLS AND TRADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3653 8170 3647 8169 3641 8173 3634 8170
3634 8184 3629 8191 3612 8203 3610 8213
3615 8215 3616 8223 3624 8226 3626 8234
3640 8230 3642 8225 3640 8218 3649 8201
3660 8187 3661 8165
TIME...MOT...LOC 1915Z 251DEG 9KT 3657 8182 3631 8231
$$
MJB1 follow-up statement
241
WWUS54 KMRX 041936
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT MON JUL 4 2011
TNC019-091-042015-
/O.CON.KMRX.SV.W.0337.000000T0000Z-110704T2015Z/
JOHNSON TN-CARTER TN-
336 PM EDT MON JUL 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CARTER AND JOHNSON COUNTIES...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LAUREL BLOOMERY TO
ELIZABETHTON...OR ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
MOUNTAIN CITY TO ELIZABETHTON...MOVING EAST AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MOUNTAIN CITY...HAMPTON...ROAN MOUNTAIN...DOEVILLE...NEVA...ELK
MILLS AND TRADE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.
&&
LAT...LON 3653 8170 3647 8169 3641 8173 3634 8170
3634 8184 3629 8191 3612 8203 3610 8213
3615 8215 3616 8223 3624 8226 3626 8234
3640 8230 3642 8225 3640 8218 3649 8201
3660 8187 3661 8165
TIME...MOT...LOC 1936Z 257DEG 9KT 3657 8174 3631 8223
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:11 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 4, 3:11 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 311 PM EDT MON JUL 4 2011 .SHORT TERM (TONIGHT AND TUESDAY)...HAVE MOVED INTO AND UNSETTLED WEATHER PATTERN FOR THE SHORT TERM SD A WEAK COLD FRONT APPROACHES THE REGION. ASSOCIATED LINE OF SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE MRX CWA WITH ANOTHER ROUND EXPECTED LATER THIS EVENING IN ADVANCE OF THE APPROACHING FRONT. THE FRONT WILL STALL OVER THE AREA FOR TUESDAY FOR ADDITIONAL CONVECTION TUESDAY AFTERNOON. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...FRONTAL BOUNDARY REMAINS ACROSS THE SOUTHERN APPALACHIANS THROUGH FRIDAY KEEPING CHANCES OF CONVECTION GOING...ESPECIALLY DURING THE PEAK HEATING OF THE DAY AND ALSO THE HIGHER TERRAIN. THIS BOUNDARY MOVES SOUTH OR WASHES OUT THE WEEKEND. A WEAKNESS IN THE UPPER RIDGE REMAINS ALONG WITH PLENTY OF INSTABILITY AND MOISTURE KEEPING CHANCE OF MAINLY AFTERNOON-EVENING CONVECTION GOING SATURDAY AND SUNDAY. UPPER RIDGE BUILDS IN FROM THE SW EARLY NEXT WEEK. WARMER TEMPERATURES WITH DECREASE IN AFTERNOON CONVECTION. AS FOR TEMPS...GENERALLY FOLLOWED THE GFS MOS AT NIGHT AND SLIGHTLY COOLER DURING THE DAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 93 70 92 70 / 50 50 40 50 20 KNOXVILLE AIRPORT, TN 69 91 68 91 69 / 60 50 50 50 20 OAK RIDGE, TN 69 91 67 91 67 / 60 50 50 40 20 TRI CITIES AIRPORT, TN 66 88 63 88 62 / 70 60 50 50 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/SON
Hazardous weather outlook, Jul 4, 5:00 AM EDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON JUL 4 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-051000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL SLOWLY DRIFT TOWARDS THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THIS STATIONARY FRONTAL BOUNDARY WILL LINGER AROUND THE TENNESSEE RIVER VALLEY FOR THE NEXT SEVERAL DAYS...WITH ANOTHER WEAK COLD FRONT APPROACHING THE REGION ON THURSDAY. THESE FRONTAL BOUNDARIES WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION EACH DAY THIS WEEK...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO SEVERE EACH DAY. THE MAIN THREATS EACH DAY WILL BE THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGHOUT THE WEEK. DMG
In the hours before
Local storm report, Jul 4, 2:08 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
208 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG HARRIMAN 35.93N 84.56W
07/04/2011 ROANE TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
0200 PM TSTM WND DMG KINGSTON 35.87N 84.51W
07/04/2011 ROANE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Special weather statement, Jul 4, 2:19 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 219 PM EDT MON JUL 4 2011 TNZ016>018-038>047-068>074-VAZ008-041915- BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-GRAINGER TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-LOUDON TN-NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-SULLIVAN TN-UNICOI TN-WASHINGTON VA-WASHINGTON TN- 219 PM EDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...GREENE...CARTER... SEVIER...COCKE...CITY OF BRISTOL...WASHINGTON...KNOX...JOHNSON... JEFFERSON...HAWKINS...HAMBLEN...GRAINGER...LOUDON...WASHINGTON... UNICOI AND SULLIVAN COUNTIES UNTIL 315 PM EDT... AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF SURGOINSVILLE TO LOUDON...AND MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MORRISTOWN... JEFFERSON CITY...KINGSPORT...ALCOA...MARYVILLE...DANDRIDGE... SEVIERVILLE...GREENEVILLE...NEWPORT...JOHNSON CITY...GATLINBURG... ELIZABETHTON...ERWIN...BRISTOL TN...BRISTOL VA...MOUNTAIN CITY...NEW MARKET...RUSSELLVILLE...EAGLETON VILLAGE AND WHITE PINE. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! MJB
Special weather statement, Jul 4, 2:26 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 226 PM EDT MON JUL 4 2011 NCZ060-061-041915- CHEROKEE NC-CLAY NC- 226 PM EDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND CHEROKEE COUNTIES UNTIL 315 PM EDT... AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAYESVILLE...MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAYESVILLE... ANDREWS...TUSQUITEE...TOPTON AND SHOOTING CREEK. 17
Special weather statement, Jul 4, 2:56 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 256 PM EDT MON JUL 4 2011 TNZ081>085-098>101-042000- BLEDSOE TN-BRADLEY TN-HAMILTON TN-MARION TN-MCMINN TN-MEIGS TN-RHEA TN-SEQUATCHIE TN-WEST POLK TN- 256 PM EDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK...MEIGS...MARION... MCMINN...HAMILTON...BRADLEY...BLEDSOE...SEQUATCHIE AND RHEA COUNTIES UNTIL 400 PM EDT/300 PM CDT/... AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SCATTERED THUNDERSTORMS ACROSS THE SOUTHERN CUMBERLAND PLATEAU. MOVEMENT WAS EAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHATTANOOGA... PIKEVILLE...CLEVELAND...DAYTON...DECATUR...ATHENS...SODDY-DAISY... HARRISON...CHARLESTON...SPRING CITY...PALIO...MIDDLE VALLEY...MOUNT CREST...EAST BRAINERD...BRAYTON...OOLTEWAH...SHADY GROVE...SALE CREEK...BIRCHWOOD AND HOPEWELL. 17
Local storm report, Jul 4, 2:59 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG GREENBACK 35.65N 84.18W
07/04/2011 LOUDON TN LAW ENFORCEMENT
ONE TREE DOWN.
&&Local storm report, Jul 4, 3:14 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 3 SE GREENBACK 35.62N 84.14W
07/04/2011 BLOUNT TN LAW ENFORCEMENT
ONE TREE DOWN ON THOMPSON BRIDGE ROAD.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:53 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea, Roane | 67 min |
| Jul 4, 1:54 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Morgan, Roane | 66 min |
| Jul 4, 2:40 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 65 min |
| Jul 4, 2:44 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 31 min |
| Jul 4, 3:07 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 38 min |
| Jul 4, 3:08 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.